How paramedics are saving lives with overdose reversal drug

SPRINGFIELD, Mass. (WWLP) – A shocking story out of Springfield where four women left four kids alone in a home on Ambrose street to get high on heroin. They came back, and overdosed.

A 12-year-old girl called 911 and first responders saved their lives. They stop breathing and we’re able to make them breathe again. They used the overdose reversal drug Naloxone, more commonly called Narcan. A paramedic told 22News, overdoses are now prevalent than ever. That’s why it’s so important for them to carry Narcan.

Mark Laprade, a paramedic with AMR said, “Narcan is a great medication to use, especially when people overdose on opiates. With it we’re able to reverse the effect that they have when they overdose.”

The Springfield American Medical Response Branch said Baystate Medical Center supplies them with the reversal drug.

Paul Mcneil, of the opioid task force in Franklin County said, “Fentanyl is making it much harder to bring people back from an overdose. Instead of using 2mg of naloxone, people are finding themselves needing to use doses of 4mg, once, twice, or even three times, after they’ve visited the ER.”

Fentanyl is a synthetic drug that makes heroin 50 to 100 times stronger than it would normally be. The Centers for Disease Control said drug overdoses are now the leading cause of accidental death in the U.S.

Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s